North Carolina, 2001

Damaging Wind in North Carolina, July 5, 2001

July 5, 2001 · NWS MHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 5, 2:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 2:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 PM EDT THU JUL 5 2001

DRIER AIR APPARENT ON WV IMAGERY WILL BE WORKING INTO EASTERN NORTH
CAROLINA THIS AFTERNOON AND EARLY TONIGHT. HOWEVER...THERE IS STILL
A NARROW BAND OF HIGHER RH MOVING INTO THE WESTERN PAST OF THE STATE
POOLING AHEAD OF THE ACTUAL SFC FRONT. COULD SEE SOME LIMITED
CONVECTION DEVELOP IN THE LEE TROF AGAIN LATE THIS AFTERNOON...BUT
COVERAGE WOULD BE FAR LESS THAN LAST NIGHT...AND THINK IT WILL HAVE
A MORE DIFFICULT TIME MOVING EAST INTO OUR AREA. HOWEVER...WITH
FRONT FINALLY MAKING SOME PROGRESSION INTO NRN NC LATE
TONIGHT...WILL ALLOW FOR 30 POPS OVERNIGHT....MAINLY LATE. THERE IS
A SUBTLE TIMING DIFFERENCE BETWEEN THE ETA AND AVN WITH REGARDS TO A
SHRTWV MOVING OUT OF THE MIDWEST TONIGHT. THE ETA TRACKS IT FASTER
THRU VA/NRN NC ON FRI...TAKING IT OFF THE COAST FRI AFTERNOON. THE
AVN IS ABOUT 6 HOURS SLOWER...AND WOULD BRING IT THRU AROUND THE
TIME OF MAXIMUM HEATING....COINCIDING WITH THE FRONT MOVING THRU
EASTERN NORTH CAROLINA. THEREFORE...DESPITE THE DRYING
ATMOSPHERE...WILL ALLOW FOR A 20 POP FRI. MOSTLY CLEAR AND DRY
WEATHER THEN EXPECTED FRI NIGHT AND SAT.

BLEND OF GUIDANCE ON TEMPS. FRONT WILL BE WASHING OUT AS IT MOVES
THRU THE AREA...AND WILL NOT GET MUCH OF A COOL DOWN.

CWF...FOR TNT WILL GO WITH A SW FLOW AHEAD OF THE COLD FNT TURNING W
TWD DAWN. WILL CONT SMALL CRAFT ADVYS S OF HAT AS SEAS ARE STILL
AVERAGING 5 TO 7 FT WITH LONG SW FETCH. ITS TRICKY HOW FAR S THE FNT
GETS ON FRI INTO FRI NGT...AVN WANTS TO MOV IT PRETTY FAR S. THIS
WORRIES ME A BIT AS SFC HIGH IS NOT THAT STRNG. WILL FOLLOW A BLEND
OF ETA/AVN IN THE LTR PERIODS.

.MHX...SCA S OF CAPE HAT.

BANDY...PUBLIC/FIRE
GATES...MARINE/AVIATION

In the hours before

Special weather statement, Jul 5, 2:45 PM EST, 2 hours 15 minutes before
NCZ045>047-080-081-090-092>095-098-103-104-052200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT THU JUL 5 2001

...FREQUENT DEADLY LIGHTNING POSSIBLE WITH THUNDERSTORMS THIS
AFTERNOON...

A LINE OF STRONG THUNDERSTORMS NEAR AND ALONG THE COAST WILL
CONTINUE THIS AFTERNOON INTO EARLY THIS EVENING. THE MAIN
THREAT WITH THIS THUNDERSTORM ACTIVITY WILL BE VERY FREQUENT...
DEADLY LIGHTNING...IN ADDITION TO VERY HEAVY DOWNPOURS. IF YOU SEE
THE SKY DARKENING...IF YOU HEAR THUNDER...OR IF A THUNDERSTORM IS
ALREADY IN PROGRESS WHERE YOU ARE LOCATED...GET INDOORS AND AWAY FROM
WINDOWS TO PROTECT YOURSELF FROM THIS LIGHTNING THREAT. LIGHTNINGJ
CAN TRAVEL THROUGH WATER PIPES AND TELEPHONE LINES...SO DO NOT USE
THE PHONE...AND DO NOT TAKE A BATH OR SHOWER DURING LIGHTNING
STORMS. REMEMBER...DEADLY LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THUNDERSTORMS.

PETRO

The radar

The Morehead City radar (KMHX), 17 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
July 5, 5:00 PM EST
Where
Carteret County, Morehead City
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.717, -76.700

Numerous trees were blown down across Morehead City as 60 mph blew across the entire area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257580.